Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 120, NWS Memphis, TN

May 3, 2003DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2003, 2:51 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 2:51 AM CDT (07:51 UTC)
Expired
May 3, 2003, 3:15 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:50 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 2, 9:50 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT FRI MAY 2 2003

A SFC BOUNDARY ALONG THE SRN BORDER OF THE CWA WILL REMAIN
STATIONARY THROUGH TNT. EXPECT A SLIGHTLY DRIER NRLY BREEZE N OF THE
BOUNDARY. STILL CANNOT RULE OUT A TSTM NEAR THE BOUNDARY IN THE SRN
PART OF THE CWA...SO WILL KEEP SLIGHT POPS IN THAT AREA.
ELSEWHERE...EXPECT DRY CONDITIONS TNT.

PLAN ON UPDATING THE FCSTS TO REMOVE POPS IN NRN 2/3RDS AND MAKE
MINOR ADJUSTMENTS ON TEMPS...DEWPOINTS AND WINDS.

.MEG...NONE.

SWC
Hazardous weather outlook, May 2, 6:40 PM CDT, 8 hours 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM SATURDAY NIGHT
THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME FROM SATURDAY NIGHT
THROUGH WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 3, 1:27 AM CDT, 1 hour 24 minutes before
ARZ048-030730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ST. FRANCIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF PALESTINE AT 127
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN ST. FRANCIS COUNTY...INCLUDING THE CITIES OF FORREST
CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 3, 2:26 AM CDT, 25 minutes before
ARZ036-030800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF EDMONDSON AT 226
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITY OF WEST MEMPHIS...
SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:28 AM CDTSevere Thunderstorm WarningMEGCoahoma47 min
May 3, 2:46 AM CDTSevere Thunderstorm WarningMEGTunica29 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica27 min
May 3, 3:13 AM CDTSevere Thunderstorm WarningMEGShelby32 min
May 3, 1:38 AM CDTSevere Thunderstorm WarningMEGSt. Francis52 min
May 3, 2:34 AM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis26 min
May 3, 3:06 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Tennessee, 2003Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.